Debris Flow, Sc Washington
- When
- February 13, 5:00 AM MST to 7:00 AM MST
- Where
- Sc Washington forecast zone
- Reported by
- OTHER FEDERAL AGENCY
A series of landslides caused by recent heavy rains occurred in Zion National Park. One of the larger slides measuring 20 feet long and 5 feet wide nearly crossed State Route 9 in the Kolob Canyon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A series of landslides caused by recent heavy rains occurred in Zion National Park. One of the larger slides measuring 20 feet long and 5 feet wide nearly crossed State Route 9 in the Kolob Canyon. Another large slide measuring 18 feet long and 10 feet deep covered a portion of Kolob Canyon Road which is at the north end of the park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 13, 4:40 AM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 440 AM MST SUN FEB 13 2005 .SYNOPSIS...MOISTURE WILL INCREASE TODAY AND TONIGHT OVER THE NORTH AS A COLD FRONT APPROACHES THE AREA. THE FRONT WILL PUSH INTO UTAH MONDAY THEN STALL ACROSS THE SOUTH MONDAY NIGHT. && .DISCUSSION...LOW LEVEL MOISTURE LEFT BEHIND FROM YESTERDAYS SYSTEM REMAINS POOLED IN THE VALLEYS OVER MOST OF THE AREA AND FOG HAS BEEN FORMING THE LAST SEVERAL HOURS UNDER CLEARING SKIES. MOST OF THIS SHOULD DISSIPATE BY AFTERNOON AS THE NEXT SHORT WAVE MOVES INTO THE NORTHERN ROCKIES. STRATUS ALONG THE ID BORDER SHOULD REMAIN IN PLACE AND INCREASE TODAY AS MOISTURE STREAMS IN FROM THE PACIFIC. ALTHO THE COLD POOL ALOFT WITH THE NORTHERN SHORT WAVE REMAINS TO OUR NORTH...A DECENT COLD FRONT IS FORECAST TO CROSS THE AREA MON WITH ENOUGH MOISTURE CONVERGENCE AND DYNAMICS TO PRODUCE A MODEST PRECIP EVENT FOR THE NORTH. THE FRONT WILL STALL ACROSS SOUTHERN UT MON NIGHT WITH PATCHY MOISTURE LINGERING ALONG THE BOUNDARY. AIRMASS WILL BE COLD ENOUGH FOR SNOW TO THE WASATCH FRONT VALLEY FLOORS BY MON AFTERNOON BUT IT WILL PROBABLY NOT CHANGE OVER UNTIL THE FRONT PASSES LATE MORNING MON. THE CACHE VALLEY...AS USUAL...SHOULD SEE ALL SNOW. THE CLOSED LOW ADVANCING TOWARDS THE WEST COAST TODAY IS PROVIDING THE MOISTURE TAP FOR THE FRONTAL SYSTEM TONIGHT AND MON. THIS LOW THEN HALTS ITS EASTWARD PROGRESSION TUE AND SPINS ALONG THE COAST EJECTING SHORT WAVE THRU THE END OF THE WEEK WHEN IT FINALLY MOVES INLAND. A SHORT WAVE RIDGE FORMS OVER THE AREA TUE TO THE EAST OF THE DEVELOPING LOW THEN REMAINS MORE OR LESS JUST EAST OF THE AREA. THE EJECTING SHORT WAVES WILL BE MOVING INTO THIS RIDGE AND WEAKENING AS THEY GO. MOISTURE WILL INCREASE WITH THESE WAVES BUT THERE SHOULDNT BE ANY EXTENDED PERIOD OF HEAVY PRECIP...ALTHO IT SHOULD BE FAIRLY WIDESPREAD. FOR NOW...HAVE CHANCE POPS IN EACH DAY STARTING WED AND WILL HAVE TO WAIT TIL EVENTS GET WITHIN A DAY OR SO TO FINE TUNE HIGHER POPS. && .AVIATION...AREAS OF STRATUS REMAIN OVER NORTHERN UTAH WITH PATCHY FOG AROUND THE AIRPORT. CEILINGS AT SLC ARE EXPECTED TO GENERALLY BE IN THE 5000FT AGL RANGE BUT WILL FALL BELOW 1000 FT IN FOG. VISIBILITIES HAVE BEEN IN THE VFR RANGE AND HAVE BEEN UP AND DOWN INTO THE MVFR RANGE THROUGH THE NIGHT. EXPECT OCCASIONAL IFR CONDITIONS OR LOWER IN FOG THROUGH 16Z WHEN WINDS GO CALM AND FOG ROLLS IN. FOG SHOULD DISSIPATE THIS AFTERNOON AND GIVE WAY TO VFR CONDITIONS. IFR CONDITIONS COULD DEVELOP LATER TONIGHT UNDER LOW CEILINGS IN RAIN AND SNOW. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && WILENSKY/YOUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 338 PM MST SAT FEB 12 2005 UTZ007>010-016>021-131400- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 338 PM MST SAT FEB 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN UTAH AND ALL MOUNTAINS EXCEPT THE FAR EAST. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441474.